Alert archive / Iowa / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 88, NWS Des Moines, IA

May 13, 20234 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 13, 2023, 12:57 PM CDT for 4 counties in Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2023, 12:57 PM CDT (17:57 UTC)
Expired
May 13, 2023, 1:45 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Jasper County, IA, Marion County, IA, Polk County, IA, Warren County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 12:54 PM CDTTornado WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:40 PM CDT, 18 hours 17 minutes earlier.

Area forecast discussion, May 12, 6:40 PM CDT, 18 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
640 PM CDT Fri May 12 2023

...Updated for the 00z Aviation Discussion...

.DISCUSSION.../Tonight through Friday/
Issued at 305 PM CDT Fri May 12 2023

Key Messages:

-Severe Weather in Southwest Iowa This Evening, Threat Diminishing
 As Storms Track East
-More Severe Weather Possible in North Central Iowa Tomorrow
-Cooler Sunday and Monday with Quieter Weather to Start Next Week

A surface low in western Nebraska continues to creep north and east
and its associated warm front will be the focal point for convection
this afternoon and evening. This convection has already begun to
initiate in east central Nebraska and will slowly track north and
east towards southwest IA this evening. According to the SPC
mesoanalysis page, the southwest IA/eastern NE area is primed with
high amounts of surface based instability, with widespread values
from 2000 to 3000 J/kg. In addition to the instability, there will
be a fair amount of 30 to 40 kt bulk wind shear in the effective
inflow layer. This, in addition to curved hodographs and effective
SRH in the 100 to 200 range, indicates supercellular development
which could produce large hail, gusty winds and a few tornadoes.
As storms congeal into a line along the boundary, they may also be
capable of producing QLCS tornadoes. As mentioned in the previous
discussion, 30 to 35 kts of line normal 0 to 3km shear and strong
0 to 3km CAPE of 200+ J/kg will help promote vorticity stretching
in any surface based storms.

However, the catch to this severe threat is the "surface based"
part. The ingredients present suggest a tornado threat, which will
be true in eastern Nebraska and far southwest IA. However, as storms
start to make their way into our CWA, they will begin to outrun the
surface boundary into relatively cooler air. Similarly, the timing
for storms entering Iowa will be around and after sunset, so the
surface will be cooling and an inversion will begin to set in. When
this happens, the storms will become elevated and lose some of their
larger-scale kinematic support. Therefore, the severe threat in our
CWA will likely be confined to our southwestern counties this
evening with a diminishing threat further north and east into
central IA. However, some elevated instability will still be in
place through the night and short range guidance continues to
indicate a branch of this convection persisting throughout our area
in the overnight hours.

Looking ahead to Saturday, the surface front will have made its way
further north in Iowa and will again light up with convection in the
afternoon as the boundary layer mixes, surface flow picks up and
instability increases. This severe threat will impact a larger area
of our CWA, as indicated by the Slight Risk (level 2 out of 5) of
severe weather issued by the SPC earlier today in north central
Iowa. Tomorrow's storms may look similar to those out in central
Nebraska today where stout surface based instability will combine
with large amounts of shear/vorticity along the surface boundary,
allowing for tornadoes to develop along it. However, while our setup
will be similar to that in Nebraska's today, they wont be identical.
While there will be good veering of winds with height along the
boundary, the associated low pressure is weakening and flow will be
slightly weaker. This will make it slightly more difficult to spin
up a tornado than what they are seeing out west where flow around
the low pressure is stronger. Regardless, strong 0 to 3km CAPE will
attempt to compensate for this weaker flow and tornadoes will remain
possible along the boundary in central Iowa tomorrow. Hail will also
be a threat tomorrow, especially with elongated hodographs and
moderate instability.

A secondary threat tomorrow will be training storms in northern Iowa
along the surface boundary bringing some locally heavy rainfall to
these areas. Flooding does not appear to be a risk at the moment
with rivers near normal flow and fairly dry conditions, however,
some localized impacts remain possible.

After the storms on Saturday, the surface low will make it's way
overhead bringing cooler temperatures to the state on Sunday. Highs
will be in the 60s and 70s Sunday and Monday but quickly rebound to
the 70s and 80s by mid-week. The passage of this low will also mark
the start of a quieter and drier period through the beginning of
next week as an upper level ridge develops over much of the US.

&&

.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 640 PM CDT Fri May 12 2023

Main aviation concerns will be timing the arrival of showers and
storms as they move from Nebraska into Iowa and weaken overnight
along with lowering ceilings. Have timed a prevailing group for
SHRA/VCTS for western terminals and will adjust eastern terminals
at 6z issuance. After showers and/or storms end, will have some
lingering MVFR and perhaps higher end IFR in a few places into
Saturday morning with some clearing at the southern sites.
Additional showers and storms are expected to develop in the
afternoon over at least northern Iowa and have handled that with
VCSH mention.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Dodson
AVIATION...Ansorge
Hazardous weather outlook, May 12, 3:09 PM CDT, 21 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
309 PM CDT Fri May 12 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-132015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
309 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few strong to severe storms will be possible this evening and
tonight, mainly west of Interstate 35. Primary threats will be
for large hail and damaging winds. Tornado threat remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another chance for strong to severe storms arrives on Saturday,
mainly across the NE half of the state during the afternoon and
evening, with a primary threat for a few tornadoes. Large hail and
damaging winds possible too.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times late Friday through Saturday.

 CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 12:17 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk, Warren43 min
May 13, 1:02 PM CDTTornado WarningDMXMarion, Warren43 min
May 13, 1:42 PM CDTTornado WarningDMXMarion48 min
May 13, 2:25 PM CDTTornado WarningDMXMarion50 min
May 13, 3:21 PM CDTSevere Thunderstorm WarningDMXMahaska, Marion39 min
May 13, 3:26 PM CDTTornado Warning Tornado observedDMXMarion37 min
May 13, 3:40 PM CDTTornado Warning Tornado observedDMXMahaska, Marion30 min
May 13, 4:31 PM CDTTornado WarningDMXCalhoun, Pocahontas, Sac29 min
May 13, 4:57 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas, Sac16 min
May 13, 5:22 PM CDTTornado WarningDMXPocahontas23 min
May 13, 5:58 PM CDTTornado WarningDMXPocahontas32 min
May 13, 6:09 PM CDTTornado WarningDMXMarion, Warren36 min
May 13, 6:23 PM CDTTornado Warning Tornado observedDMXCalhoun, Pocahontas37 min
May 13, 6:25 PM CDTTornado Warning Tornado observedDMXMarion21 min
May 13, 6:26 PM CDTTornado WarningDMXPocahontas34 min
May 13, 6:53 PM CDTTornado WarningDMXPocahontas25 min
May 13, 6:53 PM CDTTornado Warning Tornado observedDMXMarion24 min
May 13, 6:55 PM CDTSpecial Weather StatementDMXPocahontas20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.